Tornadoes · United States · Florida · 2004
F0 tornado, Interlachen, Florida, September 7, 2004
This F0 tornado ran 0.5 miles across Putnam County on September 7, 2004, touching down at 10:45 AM EDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 7, 2004
- Touchdown
- 10:45 AM EDT (14:45 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Putnam County
- Touchdown point
- 29.620, -81.900
- Lift-off point
- 29.620, -81.900
- Record number
- 439
What the Weather Service recorded
Hurricane "Frances"Public report of tornado and tree damage in Interlachen.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
46 minutes of warning. NWS JAX issued a tornado warning for this county at 13:59 UTC, 46 minutes before the tornado touched down, in force until 14:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:51 UTC | 23:30 UTC | Tornado Warning | JAX |
| 13:59 UTC | 14:45 UTC | Tornado Warning | JAX |
| 15:24 UTC | 16:15 UTC | Tornado Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:25 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Sep 7, 9:45 AM EDT, 1 hour earlier.
Area forecast discussion, Sep 7, 9:45 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT TUE SEP 7 2004
RAINBANDS ASSOCIATED WITH FRANCES MOVING ACROSS AREA PRODUCING
FLOODING RAINFALL AND ISOLATED FUNNEL CLOUD/TORNADOES. THIS THREAT
WILL CONTINUE THIS AFTERNOON AS BANDS MOVE SLOWLY EASTWARD AND
HELICITY VALUES REMAIN HIGH. WILL CONTINUE WITH CURRENT FORECAST
WITH MINOR CHANGES TO TEMPS/POPS.
MARINE...STRONG SOUTHERLY WINDS IN 25 TO 30 KNOT RANGE CONTINUE WITH
OCCASIONAL GUSTS TO AROUND 35 KNOTS. WILL CONTINUE SCA WITH MENTION
OF GALE FORCE GUSTS. SEAS HAVE BEEN HOLDING STEADY AROUND 10 FEET
WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH ALL AREAS EXCEPT ST JOHNS AND FLAGLER.
HIGH SURF ADVISORY FERNANDINA BCH TO FLAGLER BCH.
SMALL CRAFT ADVISORY FERNANDINA BCH TO FLAGLER BCH
OUT 60 NM.
LAKE WIND ADVISORY ALL AREAS.
GA...FLOOD WATCH ALL AREAS.
HIGH SURF ADVISORY ALTAMAHA TO FERNANDINA BCH.
SMALL CRAFT ADVISORY ALTAMAHA TO FERNANDINA BCH
OUT 60 NM.
LAKE WIND ADVISORY ALL AREAS.
&&
MZ/ARSHazardous weather outlook, Sep 7, 6:00 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EDT TUE SEP 7 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY- CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS- FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS- MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE- 600 AM EDT TUE SEP 7 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON... ...FLOOD WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT... ...LAKE WIND ADVISORY TODAY... TROPICAL DEPRESSION FRANCES WAS ACROSS SOUTHWEST GEORGIA AND IS EXPECTED TO MOVE NORTH AND WEAKEN TODAY. OUTER RAINBANDS WILL CONTINUE TO IMPACT THE LOCAL REGION TODAY RESULTING IN THE CONTINUED POSSIBILITY OF FLOODING. IN ADDITION...THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AS SOME MID LEVEL DRY AIR AND DAYTIME HEATING COMBINES WITH STRONG BOUNDARY LAYER WINDS. THE MAIN CONCERNS WILL BE HAIL AND STRONG AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF ANY WARNINGS ARE ISSUED IN THEIR AREA. IN ADDITION...PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP
In the hours before
Local storm report, Sep 7, 7:18 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
718 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 PM TROPICAL STORM 2 NE PATTERSON 31.40N 82.11W
09/06/2004 PIERCE GA EMERGENCY MNGR
STRONG WINDS OVERNIGHT BROKE OFF POWER POLE ACROSS U.S.
HIGHWAY 84 NORTHEAST OF PATTERSON. LAW ENFORCEMENT IS
DIRECTING TRAFFIC THROUGH THE AREA.
&&
HESSSpecial weather statement, Sep 7, 8:12 AM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 812 AM EDT TUE SEP 7 2004 FLZ023>025-071300- BAKER FL-DUVAL FL-NASSAU FL- 812 AM EDT TUE SEP 7 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...BAKER AND DUVAL COUNTIES FOR STRONG WINDS VALID UNTIL 900 AM EDT... AT 812 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN BAND 3 MILES WEST OF MAXVILLE...OR ABOUT 14 MILES NORTHEAST OF RAIFORD...MOVING NORTHEAST AT 45 MPH. THIS RAIN BAND WILL ALSO AFFECT AREAS AROUND MAXVILLE...BALDWIN...BRYCEVILLE...NASSAU VILLAGE-RATLIFF...CALLAHAN AND HILLIARD THROUGH 900 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
Special weather statement, Sep 7, 9:06 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 906 AM EDT TUE SEP 7 2004 FLZ036-037-040-071345- ALACHUA FL-MARION FL-PUTNAM FL- 906 AM EDT TUE SEP 7 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...MARION AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 945 AM EDT... AT 906 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF RAINBOW LAKES ESTATES... MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO...RAINBOW LAKES ESTATES...LOWELL...SPARR...FLEMINGTON...REDDICK...MCINTOSH AND CITRA THROUGH 945 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE ADDITIONAL FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
Special weather statement, Sep 7, 9:07 AM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 907 AM EDT TUE SEP 7 2004 FLZ024-GAZ165-166-071345- COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL- 907 AM EDT TUE SEP 7 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 945 AM EDT... AT 907 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM TARBORO TO 3 MILES NORTHWEST OF CALLAHAN...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF WOODBINE TO 3 MILES NORTHWEST OF CALLAHAN...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TARBORO...KINGS FERRY... CALLAHAN...WOODBINE...COLESBURG...KINGSLAND...KINGS BAY BASE AND HARRIETTS BLUFF THROUGH 945 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
Local storm report, Sep 7, 9:13 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD SCREVEN 31.48N 82.02W
09/07/2004 WAYNE GA EMERGENCY MNGR
PLANTATION RD AND MT PLEASANT RD WASHED OUT
&&Special weather statement, Sep 7, 10:05 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1005 AM EDT TUE SEP 7 2004 FLZ024-025-071445- DUVAL FL-NASSAU FL- 1005 AM EDT TUE SEP 7 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND VALID UNTIL 1045 AM EDT... AT 1005 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF JACKSONVILLE HEIGHTS...OR ABOUT 7 MILES NORTHWEST OF ORANGE PARK...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORTEGA...JACKSONVILLE HEIGHTS...NORMANDY...SAN MARCO... RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND OCEANWAY THROUGH 1045 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE ADDITIONAL PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 00:00Z
9.2 hours after it, 100 km from the path. September 8, 2004.
- Mixed-layer CAPE
- 1868 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 1078 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
- 0-3 km lapse rate
- 4.3 K/km
The radar
The Jacksonville radar (KJAX), 98 km away, was scanning. The volume nearest the touchdown began at 14:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 14:50 UTC | TORNADO | Interlachen | Putnam, FL | TREE DAMAGE. EVENT TIME ESTIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of September 7, 2004
53 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 7 | 3:20 AM EDT | F0 | Calhoun, SC | 0.5 | 100 | |||
| September 7 | 3:30 AM EDT | F0 | Jasper, SC | 0.5 | 50 | |||
| September 7 | 3:55 AM EDT | F0 | Dorchester, SC | 0.5 | 40 | |||
| September 7 | 4:46 AM EDT | F2 | Richland, SC | 2.5 | 440 | 3 | $100,000 | |
| September 7 | 5:20 AM EDT | F0 | Allendale, SC | 2.0 | 40 | |||
| September 7 | 5:25 AM EDT | F1 | Richland, SC | 1.0 | 200 | $300,000 | ||
| September 7 | 5:40 AM EDT | F0 | Allendale, SC | 1.0 | 40 | |||
| September 7 | 6:17 AM EDT | F0 | Richland, SC | 0.5 | 100 | |||
| September 7 | 6:35 AM EDT | F0 | Barnwell, SC | 0.5 | 100 | |||
| September 7 | 7:14 AM EDT | F0 | Aiken, SC | 0.5 | 100 | |||
| September 7 | 7:28 AM EDT | F2 | Sumter, SC | 4.0 | 500 | 3 | $1.7 million | |
| September 7 | 7:35 AM EDT | F1 | Jasper, SC | 4.0 | 75 | |||
| September 7 | 8:40 AM EDT | F1 | Lee, SC | 4.0 | 440 | |||
| September 7 | 9:10 AM EDT | F0 | Lee, SC | 0.5 | 100 | |||
| September 7 | 9:18 AM EDT | F0 | Kershaw, SC | 3.0 | 400 | |||
| September 7 | 9:35 AM EDT | F1 | Kershaw, SC | 5.0 | 440 | |||
| September 7 | 9:48 AM EDT | F0 | Calhoun, SC | 0.5 | 100 | |||
| September 7 | 9:48 AM EDT | F0 | Clarendon, SC | 0.5 | 100 | |||
| September 7 | 10:00 AM EDT | F0 | Marion, FL | 0.5 | 75 | |||
| September 7 | 10:03 AM EDT | F1 | Sumter, SC | 3.0 | 400 | |||
| September 7 | 10:40 AM EDT | F1 | Lancaster, SC | 2.0 | 300 | |||
| September 7 | 11:15 AM EDT | F3 | Kershaw, SC | 7.0 | 880 | 1 | ||
| September 7 | 10:43 AM CDT | F2 | York, SC to NC | 3.0 | 200 | $10,000 | ||
| September 7 | 12:00 PM EDT | F0 | Saint Johns, FL | 0.5 | 75 | |||
| September 7 | 12:35 PM EDT | F0 | Darlington, SC | 1.3 | 50 | $70,000 | ||
| September 7 | 12:40 PM EDT | F1 | Chesterfield, SC | 8.0 | 440 | |||
| September 7 | 12:45 PM EDT | F0 | Orangeburg, SC | 0.5 | 100 | |||
| September 7 | 1:10 PM EDT | F0 | Darlington, SC | 0.7 | 50 | $10,000 | ||
| September 7 | 1:35 PM EDT | F0 | Duval, FL | 1.0 | 1 | |||
| September 7 | 1:38 PM EDT | F1 | Columbus, NC | 10.0 | 40 | $700,000 | ||
| September 7 | 1:40 PM EDT | F0 | Saint Johns, FL | 0.5 | 75 | $50,000 | ||
| September 7 | 2:05 PM EDT | F1 | Marlboro, SC | 5.0 | 100 | $250,000 | ||
| September 7 | 2:24 PM EDT | F1 | Anson, NC | 2.0 | 75 | |||
| September 7 | 2:27 PM EDT | F1 | Marlboro, SC | 0.3 | 25 | $60,000 | ||
| September 7 | 2:47 PM EDT | F0 | Robeson, NC | 0.1 | 25 | |||
| September 7 | 3:11 PM EDT | F1 | Darlington, SC | 0.1 | 30 | $10,000 | ||
| September 7 | 3:30 PM EDT | F1 | Allendale, SC | 4.5 | 100 | |||
| September 7 | 3:50 PM EDT | F0 | Chesterfield, SC | 1.0 | 150 | |||
| September 7 | 3:53 PM EDT | F1 | Robeson, NC | 4.2 | 40 | $200,000 | ||
| September 7 | 3:56 PM EDT | F0 | Hoke, NC | 0.5 | 25 | |||
| September 7 | 4:00 PM EDT | F0 | Fairfield, SC | 16.0 | 400 | |||
| September 7 | 4:20 PM EDT | F0 | Bamberg, SC | 0.5 | 100 | |||
| September 7 | 5:45 PM EDT | F0 | Florence, SC | 1.0 | 30 | $2,000 | ||
| September 7 | 6:10 PM EDT | F0 | Robeson, NC | 1.6 | 40 | $3,000 | ||
| September 7 | 7:11 PM EDT | F0 | Dillon, SC | 1.3 | 30 | $100,000 | ||
| September 7 | 7:30 PM EDT | F0 | Anderson, SC | 1.2 | 50 | $2,000 | ||
| September 7 | 7:50 PM EDT | F0 | Duval, FL | 1.0 | 1 | |||
| September 7 | 8:15 PM EDT | F1 | Chester, SC | 0.5 | 50 | $100,000 | ||
| September 7 | 8:23 PM EDT | F2 | Chesterfield, SC | 7.0 | 440 | 5 | ||
| September 7 | 9:05 PM EDT | F0 | Marlboro, SC | 0.5 | 25 | $10,000 | ||
| September 7 | 9:05 PM EDT | F0 | Allendale, SC | 0.5 | 40 | |||
| September 7 | 9:20 PM EDT | F0 | Allendale, SC | 1.0 | 50 | |||
| September 7 | 12:00 AM EDT | F1 | Union, SC | 4.0 | 225 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.